Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 20, NWS Missoula, MT

June 12, 2006Mineral County, Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 12, 2006, 7:14 PM MDT for Mineral County, Missoula County, Montana. It was in force for 57 days. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2006, 7:14 PM MDT (01:14 UTC)
Expired
Aug 8, 2006, 6:20 PM MDT
In force
57 days
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Mineral County, MT, Missoula County, MT

The radar

The Missoula radar (KMSX), 21 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:50 PM MDTHAIL 0.75Bonner, MT
Jun 13, 3:55 PM MDTHAIL 17 E Missoula, MT
Jun 13, 4:00 PM MDTHAIL 1.25Bonner, MT
Aug 8, 6:15 PM MDTTSTM WND DMGBonner, MT40 TO 50 FOOT PINE TREE UPROOTED ALONG HIGHWAY 210 OUTSIDE OF PILZVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1241 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:54 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2006-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2006-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 130115
SVRMSO
MTC061-130200-
/O.NEW.KMSO.SV.W.0020.060613T0114Z-060613T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
714 PM MDT MON JUN 12 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MINERAL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 800 PM MDT.

* AT 705 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 5
  MILES SOUTH OF ALBERTON...OR ABOUT 22 MILES WEST OF MISSOULA...AND
  WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...ALBERTON.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM...ALONG WITH 
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS 
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A 
WELL PROTECTED AREA.

LAT...LON 4703 11448 4702 11446 4702 11442 4699 11444
      4700 11446 4700 11452 4696 11456 4706 11450
      4706 11448

$$
5 follow-up statements
000 
WWUS55 KMSO 130125
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
723 PM MDT MON JUN 12 2006

MTC061-130200-
/O.CON.KMSO.SV.W.0020.000000T0000Z-060613T0200Z/
MINERAL MT-
723 PM MDT MON JUN 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR EASTERN MINERAL COUNTY...

* AT 714 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 
CAPABLE   OF PRODUCING MARBLE SIZE HAIL. THIS STORM WAS LOCATED OVER 
WESTERN MISSOULA COUNTY...OR ABOUT 24 MILES NORTHWEST OF 
MISSOULA...AND WAS MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THREE QUARTER INCHES IN DIAMETER HAS BEEN REPORTED NEAR 
HUSON AND NINE MILE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4703 11448 4702 11446 4702 11442 4699 11444
      4700 11446 4700 11452 4696 11456 4706 11450
      4706 11448

$$
000 
WWUS55 KMSO 130151
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
751 PM MDT MON JUN 12 2006

MTC061-130201-
/O.EXP.KMSO.SV.W.0020.000000T0000Z-060613T0200Z/
MINERAL MT-
751 PM MDT MON JUN 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MINERAL COUNTY EXPIRES
AT 800 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA.

LAT...LON 4703 11448 4702 11446 4702 11442 4699 11444
      4700 11446 4700 11452 4696 11456 4706 11450
      4706 11448

$$
000 
WUUS55 KMSO 082343
SVRMSO
MTC063-090030-
/O.NEW.KMSO.SV.W.0020.060808T2343Z-060809T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
543 PM MDT TUE AUG 8 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 630 PM MDT.

* AT 536 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 6 MILES NORTH OF BONNER...OR ABOUT 7 MILES
  NORTHEAST OF MISSOULA...AND WAS MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL MISSOULA COUNTY AROUND 600 PM MDT.

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4674 11355 4673 11401 4714 11411 4713 11393
      4717 11391 4719 11381 4725 11381 4729 11387
      4739 11385 4748 11393 4751 11389 4754 11391
      4755 11373

$$
000 
WWUS55 KMSO 090012
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
612 PM MDT TUE AUG 8 2006

MTC063-090030-
/O.CON.KMSO.SV.W.0020.000000T0000Z-060809T0030Z/
MISSOULA MT-
612 PM MDT TUE AUG 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EASTERN MISSOULA COUNTY...

* AT 606 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  21 MILES NORTH OF MISSOULA TO 23 MILES NORTH OF TWIN CREEKS TO 28
  MILES NORTH OF POTOMAC...OR ALONG A LINE EXTENDING FROM 21 MILES
  NORTH OF MISSOULA TO 29 MILES NORTHEAST OF MISSOULA TO 38 MILES
  NORTHEAST OF MISSOULA...AND WERE MOVING NORTH AT 30 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR CENTRAL IDAHO.

LAT...LON 4674 11355 4673 11401 4714 11411 4713 11393
      4717 11391 4719 11381 4725 11381 4732 11384
      4739 11385 4748 11393 4751 11389 4754 11391
      4755 11373

$$
000 
WWUS55 KMSO 090020
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
620 PM MDT TUE AUG 8 2006

MTC063-090030-
/O.CAN.KMSO.SV.W.0020.000000T0000Z-060809T0030Z/
MISSOULA MT-
620 PM MDT TUE AUG 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MISSOULA COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR CENTRAL IDAHO.

LAT...LON 4674 11355 4673 11401 4714 11411 4713 11393
      4717 11391 4719 11381 4725 11381 4732 11384
      4739 11385 4748 11393 4751 11389 4754 11391
      4755 11373

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:54 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 12, 5:54 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
554 PM MDT MON JUN 12 2006

.UPDATE...WILL UPDATE TO INCLUDE A SEVERE THUNDERSTORM WATCH IN
CENTRAL IDAHO AND PARTS OF WEST CENTRAL AND NORTHWEST MONTANA.
ISOLATED STRONG THUNDERSTORMS HAVE DEVELOPED IN CENTRAL IDAHO WITH
STRONG THUNDERSTORMS IN EASTERN OREGON MOVING TOWARD PARTS OF
CENTRAL IDAHO. THE STRONG CIRRUS SHIELD HAS WEAKENED ENOUGH TO
ALLOW THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND SHOULD
CONTINUE THROUGH THIS EVENING.

&&

AVIATION...A VERY UNSTABLE AIRMASS FROM NORTH CENTRAL IDAHO
THROUGH MISSOULA AND POINTS NORTH WILL RESULT IN SCATTERED
THUNDERSTORMS THIS EVENING WITH ISOLATED TO SCATTERED SEVERE
STORMS. HEAVY RAIN...HAIL AND STRONG WINDS ARE MAIN THREATS TO
THESE TERMINALS ALONG WITH LOW LEVEL DIRECTIONAL WIND SHEAR. SOUTH OF
THIS LOCATION...ISOLATED STORMS WITH GUSTY WINDS WILL BE MAIN
IMPACT. CONVECTION WILL LINGER THROUGH THE LATE EVENING...THEN
DECREASE AFTER MIDNIGHT. PLEASE SEE APPROPRIATE TAFS AND TWEBS FOR
DETAILS.

&&

.PREV DISCUSSION... (ISSUED 247 PM MDT MON JUN 12 2006)

SHORT TERM...THIS EVENING AND TONIGHT...THE MAIN WEATHER CONCERN
IS THE POTENTIAL FOR EXPLOSIVE THUNDERSTORM GROWTH ACROSS PORTIONS
OF NORTH CENTRAL IDAHO AND NORTHWEST MONTANA THIS EVENING. THE AIR
MASS HAS BEEN SLOW TO WARM MONDAY BECAUSE OF HIGH CLOUDS. AS A
RESULT...STORMS HAVE NOT DEVELOPED BY MID AFTERNOON. HOWEVER...THIS
STORM CAP SHOULD LIFT LATE THIS AFTERNOON AND EARLY EVENING AS
TEMPERATURES REACH CRITICAL LEVELS. THE GREATEST THUNDERSTORM
THREAT AREA APPEARS TO BE FROM GRANGEVILLE TO MISSOULA AND SEELEY
LAKE NORTHWARD WITH ISOLATED TO SCATTERED SEVERE STORMS POSSIBLE.
THE BLACKERBY BURN AREA IN NORTH CENTRAL IDAHO WILL HAVE TO BE
MONITORED FOR POTENTIAL FLASH FLOODING FROM ANY SLOW MOVING
THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON AND EVENING.
FURTHER SOUTH...VERY DRY AIR IS MOVING INTO REGION AND SHOULD
LIMIT OR PREVENT STORM DEVELOPMENT.

TUESDAY AND WEDNESDAY...A SERIES OF PACIFIC WEATHER SYSTEMS AND
INCREASINGLY MOIST AIR MASS WILL PUSH ACROSS THE REGION...ESPECIALLY
TUESDAY NIGHT AND WEDNESDAY. THE ATMOSPHERE MAY ONCE AGAIN BECOME
UNSTABLE ENOUGH LATE TUESDAY TO SUPPORT ISOLATED STRONG STORMS.

LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...THE EXITING UPPER LEVEL
TROUGH WILL LEAVE BEHIND A FEW RESIDUAL SHOWERS OVER THE REGION
THURSDAY MORNING BEFORE A BRIEF DRYING PERIOD. TEMPERATURES WILL SLOWLY
WARM TO NEAR NORMAL THURSDAY AND EARLY FRIDAY AS A WEAK RIDGE
BUILDS OVER THE REGION. THIS RIDGE WILL FLATTEN AND CAUSE MORE
ZONAL FLOW BY FRIDAY. IN THIS WESTERLY FLOW...UPPER LEVEL
DISTURBANCES WILL BE PUSHED THROUGH WESTERN MONTANA...ALLOWING FOR
SHOWERS THROUGH THE WEEKEND.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT FOR SANDERS AND
MINERAL COUNTIES.
ID...SEVERE THUNDERSTORM WATCH UNTIL 10 PM PDT FOR IDAHO AND
CLEARWATER COUNTIES.

&&

UPDATE...RPN
PREV DISCUSSION...BAUCK/VIA
AVIATION...VIA
Hazardous weather outlook, Jun 12, 5:30 PM MDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
530 PM MDT MON JUN 12 2006

IDZ005>008-MTZ004-131130-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
LOWER CLARK FORK REGION-
430 PM PDT MON JUN 12 2006 /530 PM MDT MON JUN 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR IDAHO AND CLEARWATER
COUNTIES IN IDAHO AND MINERAL AND SANDERS COUNTIES IN MONTANA
UNTIL 10 PM PDT AND 11 PM MDT. STRONG TO SEVERE THUNDERSTORMS ARE
STILL POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN SEVERE
CONCERNS WILL BE FOR DAMAGING WIND GUSTS...VERY HEAVY RAINFALL AND
LARGE HAIL. HIGHEST IMPACT IS EXPECTED TO BE FROM
GRANGEVILLE...OROFINO AND THE NORTHERN CLEARWATER MOUNTAINS
NORTHWARD TO NORTHWEST MONTANA...ALONG THE IDAHO/MONTANA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY AFTERNOON
AND EVENING HOURS AS ANOTHER WEATHER DISTURBANCE MOVES THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ001>003-005>007-043-131130-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
530 PM MDT MON JUN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING. THE MAIN
CONCERNS WILL BE FOR GUSTY WINDS...HEAVY RAINFALL AND SMALL HAIL
MAINLY NORTH OF LEMHI COUNTY IDAHO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY AFTERNOON
AND EVENING HOURS AS ANOTHER DISTURBANCE MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:44 PM MDTSevere Thunderstorm WarningMSOMissoula46 min
Jun 12, 7:26 PM MDTSevere Thunderstorm WarningMSOLake, Missoula57 days
Jun 12, 8:06 PM MDTSevere Thunderstorm WarningMSOLake, Lincoln, Sanders57 days
Jun 12, 8:31 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake57 days
Jun 12, 9:26 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula57 days
Jun 12, 9:31 PM MDTSevere Thunderstorm WarningMSOLincoln59 days
Jun 12, 9:42 PM MDTSevere Thunderstorm WarningMSOLake, Mineral, Sanders59 days
Jun 13, 3:26 PM MDTSevere Thunderstorm WarningMSOMissoula, Sanders58 days
Jun 13, 3:27 PM MDTSevere Thunderstorm WarningMSOLake, Mineral58 days
Jun 13, 4:08 PM MDTSevere Thunderstorm WarningMSOMissoula63 days
Jun 13, 4:10 PM MDTSevere Thunderstorm WarningMSOFlathead, Sanders64 days
Jun 13, 4:21 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake64 days
Jun 13, 5:17 PM MDTSevere Thunderstorm WarningMSOFlathead64 days
Jun 13, 5:33 PM MDTSevere Thunderstorm WarningMSOSanders64 days
Jun 13, 5:45 PM MDTSevere Thunderstorm WarningMSOLincoln, Missoula64 days
Jun 13, 5:58 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula64 days

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.